Successful Treatment of Sulfasalazine-induced DRESS Syndrome With Corticosteroids and N-Acetylcysteine

Joyce Jose, M.D.; Robin Klein, M.D.

Disclosures

Pharmacotherapy. 2011;31(10):303e-310e. 

In This Article

Abstract and Introduction

Abstract

Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome is a rare, severe drug hypersensitivity syndrome characterized by fever, rash, hematologic abnormalities, and systemic involvement. The pathogenesis of DRESS is unclear, but it is thought that the offending drug induces an immune-mediated hypersensitivity reaction through defects in metabolism. Severe cases of DRESS often require aggressive treatment; however, current pharmacologic treatment options are limited. We describe a 66-year-old woman who presented with fever and rash 3 weeks after starting sulfasalazine treatment for rheumatoid arthritis. Investigation revealed diffuse lymphadenopathy, leukocytosis, eosinophilia, and hepatitis. She was diagnosed with DRESS syndrome, sulfasalazine was discontinued, and she was treated with methylprednisolone. Her condition deteriorated, and she developed severe acute liver failure prompting evaluation for liver transplantation. Corticosteroid treatment was escalated to high-dose methylprednisolone, and N-acetylcysteine was started, which prompted improvement in her symptoms and liver function. To our knowledge, this is the first case report to describe the safe and successful use of corticosteroids and N-acetylcysteine to treat sulfasalazine-induced DRESS syndrome. Given the potential morbidity and mortality of DRESS syndrome, effective treatment alternatives for severe cases are needed. N-Acetylcysteine may be a safe adjunct to corticosteroid therapy for severe cases of sulfasalazineinduced DRESS syndrome.

Introduction

Adverse drug reactions are a significant health problem occurring in approximately 7% of the general population.[1] The vast majority of adverse drug reactions are due to the pharmacologic properties of the offending drug, are predictable, and can occur in any patient.[2] A subset of drug reactions, termed hypersensitivity reactions, are less common, idiosyncratic, and unpredictable.[2] These immune-mediated reactions require the combination of a susceptible individual and exposure to a drug capable of causing this reaction.[3] Many commonly prescribed drugs have been linked to hypersensitivity reactions, with reports ranging in severity from mild skin rash to serious systemic illness.

Drug rash with eosinophilia and systemic symptoms (DRESS) is a severe drug hypersensitivity syndrome.[4] Initially coined in a 1996 report, DRESS syndrome is characterized by fever, cutaneous drug eruption, hematologic abnormalities, and systemic manifestations, including lymphadenopathy and organ involvement.[4] It typically develops with first exposure to a drug and within 8 weeks of drug initiation.[3]

The incidence of DRESS syndrome ranges from 1/1000 to 1/10,000 exposures, depending on the drug involved.[4] Sulfonamides and aromatic anticonvulsants, including phenytoin, phenobarbital, and carbamazepine, are the most common drugs linked to DRESS syndrome.[5] It has been reported less frequently in association with a variety of other drugs, including lamotrigine, allopurinol, nonsteroidal antiinflammatory drugs, and antiretroviral drugs.[5]

We describe a severe case of sulfasalazine-induced DRESS syndrome complicated by acute liver failure that was successfully treated with methylprednisolone and N-acetylcysteine.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....